Nat's Effect: NIH Counted On It
In regard to "Nat's Effect," I have noticed the phenomenon myself. I think it actually is documented that psoriasis tends to be symmetrical. If I get it on one arm or leg, I can usually count on a similar patch appearing later on the opposite side of my body.
I was evaluated for a study at the National Institutes of Health a couple years ago, and they were looking for people with nearly identical lesions on opposite sides of the body. The test medication would be used on one side and a placebo on the other, so as to compare the results in nearly-equal lesions. -Rich
Ed's Response: You're right, Rich: Nat's Effect is documented (and not just here). Some time after we created the name for it I noticed it was a subject in the P news group archives (see "Other Places") and it has been pretty widely noted in most P literature. Since it is so common, it almost begs the opposite question: Why do some lesions NOT have twins?
Lesion pairs are common on the extremities but less common (in my case, at least) on the head and torso. I don't know of anybody who has done a study that tries to trace the etiology of lesions ... I don't even know if such a study would be worthwhile ... but it is the kind of thing that makes you ponder during a low-stress evening of flake-peeling.
I have a hypothesis. What little I know about Chinese medicine includes this tidbit: In China there exists a concept of body "pathways" that fundamentally affect our health and well-being. Acupuncture is a method of manipulating these pathways. (You can read about my experience with acupuncture by going to FLAKE BOOKS here, then Flake Excerpts, then scroll down to the second excerpt.) I deduce this means our pathways at least involve our skin at those sites where acupuncturists puncture us. Call these places "intersections." My hypothesis (finally) is that lesions crop up (probably) at intersections. We probably can't explain why lesions form where they do because we don't understand the intersections. (Hell, I don't even understand the "pathways" concept.) Anyway, that's my hypothesis.
I found your recounting of the NIH trial very interesting. It came at a propitious moment. I am involved now in a personal trial of an unmarketed compound for treating P lesions and decidedagainst the advice of the providerto try the compound on one of a pair of lesions. The provider wanted me to forgo all other topicals and use just his compound, and I understood his point of view. I've argued here before that using different products on different lesions at the same time might not be fair to the products, as our skin is a "single organ" and unpredictably prone to acting like it. Nonetheless, against my own better judgment on this, I was too afraid to abandon my high-potency corticosteroids entirely to test this new, purportedly non-medical compound. Well, after 75 "combined" applications I ran through my current cycle of corticosteroids, used up the last of the lowest potency, and decided to go ahead and try the new stuff all over. This was just yesterday, so the jury is still out.
Thanks for the contribution, Rich. Stay in touch. -Ed